upper left side, recurring sharp pain

by Kris
(Louisville, KY USA)

I'm a 55 yr. old male with chronic acid reflux and have taken both Nexium and Zantac daily for nearly 10-years now. I continue to have an occasional SHARP pain in my upper left side (lasts for several hours/day, occurs at least 2x/week). It's the upper-left side, not the abdomen, just behind and outside the peck muscle area of the chest, halfway up the ribcage, or likely the side of the stomach.


It can occur day or night and the pain is bad enough that it does awaken me at night. It is not associated with having large meals or from eating acid-heavy foods. I don't know what could be causing the pain. It's not heart related, likely stomach, but I take so much medication for that already I don't understand why it occurs.

I'm also on a low-level of blood pressure medication and take atorvistatin for high cholesterol.


Dear Kris,

Exactly how long has this upper left sided recurring sharp pain in mid chest / side to back of your pectoralis muscle being going on for? Months or years?

Is there any particular action or movement that seems to make it worse? I am glad that you mention that it has no relationship with food.

Do you open your bowels regularly? What's your appetite like? What about your weight - is there any unintended weight loss? What is your energy level like - compared to before this pain came on?

Well, I would suppose that you have no problems with any of those query I raised. I don't expect any problem.

I have had a few patients who are on statins and complain about vague sharp intermittent pains like this. I usually request that they do a blood test called (creatine kinase -CK) to exclude myositis which is a side effect of statins. If the blood test come back normal, it means they are not likely to have myositis from atorvastatin, but could still suffer with myopathy and muscle spasm associated with statins.

What I then do is to stop the statin for about two to four weeks (that is absolutely safe and should have no significant medical consequences), their pain tends to disappear. We would then start them on it again and maybe on a much reduced dose - say 10mg atorvastatin instead of the 40 to 80 mg often prescribed. We make sure we monitor the cholesterol level every three months to be sure it is not rising. If it is, we then change the medication completely to something else without statins for their cholesterol.

If you are on statins, you should avoid taking grapefuit juice and herbal supplements as they could increase your chances of developing myopathy and intermittent muscle spasms and pain associated with statins.

These are options you could discuss with your doctor and try and see if it helps banish this unexplained pain you described.

Kris, please accept my gratitude for supporting us here at abdopain.com. I hope you come back and update us on how things went and to check on our regular updates to the site.

Dr O Edema MD MRCGP CCFP MSc DRCOG
Family Physician, Emergency Medicine Practitioner and WebMD
Abdopain.com.

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Physician Consultation Request.